Dad and lewy body dementia.

Discussion in 'I care for a person with dementia' started by Tatts, Jan 15, 2015.

  1. Tatts

    Tatts Registered User

    Jan 15, 2015
    2
    Hi, this is my first post on here. My dad has LBD and he is currently in hospital but I visit him every day with my mum so am heavily involved in his care etc. It's just a small question I have really, my dad is very heavily sedated as he was so aggressive towards staff. However, when he is 'asleep' he often mimes eating and drinking and we take this as a sign that he is hungry or thirsty and proceed to give him food and drinks which he readily accepts. I have often come into the hospital to be told he has been hallucinating a lot, but when I ask about the hallucinations the kind of things they're talking about are the scenario I've just described. To me, that's not hallucinating...but what would others say? The doctor told us yesterday that they're increasing his quetiapine (anti-psychotic) to help with the hallucinations, however, I find it hard to believe that hallucinations are a real problem anymore as they seem so insignificant and they are not really harmful to dad or anyone else...well, that's my perspective anyway. I am worried about them increasing this kind of medication as it obviously comes with risks itself. I could understand if dad was hallucinating for a lot of the day and becoming aggressive with it, but to be honest, he isn't. He's asleep for most of the day now and when he does have awake time, he's more confused than anything and will just try to move furniture about, but not in an aggressive way. I just wonder whether the doctor has read staff notes that say dad has been hallucinating (miming eating/drinking) and therefore has made the decision to increase his meds. Does anyone else have experience of this miming/hallucinating in their loved ones?
     
  2. stanleypj

    stanleypj Registered User

    Dec 8, 2011
    10,684
    North West
    Hello Tatts, and welcome to TP.

    I can really empathise with your problem. My wife probably doesn't have LBD but in the course of a long, long period of diagnosis, it was mentioned. She now officially has AD with some Parkinson-like symptoms.

    She went through a, mercifully short, period three years ago when she was aggressive and paranoid. She had very vivid hallucinations (mostly auditory) and it was very difficult to help her though I, thankfully, avoided the anti-psychotics.

    She is now and has been since then generally calm and contented. So this kind of disturbance can be temporary. Like you, I now find that the hallucintions are not really troubling her or me. If she had been on anti-psychotics all this time, I'd have had no idea what was really going on.
    So to me it makes sense to ask whether, instead of increasing the weight of the 'chemical cosh', they could try gradually weaning him off anti-psychotics.

    You are right to be worried. You probably know this but only one drug is licensed for use in people with dementia though others are used (the people prescribing them have their own reasons, no doubt):

    http://www.alzheimers.org.uk/site/scripts/documents_info.php?documentID=1191&pageNumber=2

    They are also only meant to be used for a short period in treating PWD.

    I hope others will be along with their ideas.

    Take care
     
  3. Tatts

    Tatts Registered User

    Jan 15, 2015
    2
    Thanks for your responses, helpful to hear from people who are going through/have gone through similar things. Can I ask stanleypj how long the phase of hallucinations etc lasted with your wife? The doctor keeps telling us that they're hoping 'this phase' of the disease will be over soon and then the aggression will hopefully stop. However, the more drugs they give him the more complicated things become and it's hard to see what's disease and what's med-induced. He was started on one dementia drug after a week of being in hospital but this ended up making him even more aggressive, like an animal to be honest, running up and down the corridors and lashing out at anyone he saw, it was horrendous. Before they realised this drug was the culprit, they started him on yet another dementia drug and I noticed myself that this was causing problems too. As things only got worse with dad's behaviour they they weaned him off the first dementia drug but at the same time they upped his sedation so it was hard to see what was causing what anyway. The doctor has now decided to stop the second dementia drug which to be honest I'm quite happy with as it clearly is not helping dad in the slightest. The increase of quetiapine just baffles me. I know there have been some incidents recently where staff have been hurt by dad, but compared to the animal he was before, he's so much better, albeit he's asleep a lot of the time, but I would rather he was settled than aggressive. Anyway, it's all a bit of a mess and we all wish we'd never taken him into hospital in the first place. It's just that he kept walking out of his home and getting cross with mum telling her she wasn't his wife, he wasn't safe when he was out as he would cross roads without looking etc, so we needed to do something but if only we knew the nightmare that was to await us....hoping things will stablise soon. Thanks for your responses, more helpful than the professionals we speak to! x
     
  4. stanleypj

    stanleypj Registered User

    Dec 8, 2011
    10,684
    North West
    I would say that the period of real agitation/aggression was 2 to 3 months.

    I understand why you needed your dad to be treated. But I'm still surprised how many times we hear on TP about someone going into hospital and then getting a lot worse. And this approach of adding to medications or upping the dose seems to be very common too. Surely it would make sense to wean him off one drug before starting another?

    My ambition is to keep Sue out of hospital. I know too much to say it will never happen but that's my aim.

    I have the same aim for myself and have had it pretty much since being hospitalised aged 3 for more than a week for a tonsillectomy.:(
     
  5. Aitchbee

    Aitchbee Registered User

    Nov 3, 2013
    87
    Hello Tatts. My Mum, with Lewy Body Dementia, acts out eating and drinking. I have never thought of it as hallucinating. She cannot feed herself but I don't think she realises/understands that she isn't actually feeding herself. She does hallucinate much of the time; in fact hallucinations were the first sign that something was wrong. They don't seem to distress her too much most of the time. She has been on Rivastigmine for the past few years. It is difficult to gauge how beneficial they have been. She has not been given any sedatives apart from the very occasional Zopiclone to help her sleep. She went into hospital due to dehydration and UTI a year ago and the staff seemed to think she was violent. I think it was more that she was frightened and didn't understand what was happening to her. I don't think hospital staff understand the how confusing and frightening a visit to hospital can be to someone with dementia. Sorry I can't be of more help re sedatives.
     
  6. stanleypj

    stanleypj Registered User

    Dec 8, 2011
    10,684
    North West
    I'm sure you're right about that Aitchbee and many posts on TP bear witness to this sorry state of affairs. But what an indictment of the training and management of the staff.:(
     
  7. henfenywfach

    henfenywfach Registered User

    May 23, 2013
    332
    rct
    Hi tatts

    My dad has dlb and eventhough not in hospital..has hallucinations and delusions..some people with dlb can also suffer from a sleep disorder that makes them re enact things physically in their sleep..this could mean they hit out and hurt themselves..or continously have disturbed sleep..making them tired and aggitated from not enough sleep!...delusions are clearly different...seeing things that could ne real but in a different way...
    If your dad has been hitting out ...it might be when he re enacting due to his sleep disorder..i would expect them to consider this..but in the real world...as soon as youve got a d on your file..everythings down to that..!

    Dlb changes them very quickly from minute to minute or can..so something they like at 9 am might horrify them at 10am..its the responsibility of the medics to account for that!....aggression can be a communication thing...and if they dont understand that..and respond accordingly...no wonder hes hittinf out!...whats the environent like?...that can have major impact on hallucinations!...loud noise...dark corners..lighting...strangers...etc...

    Look at lewy bodys .org..its a support charity for lewy bodies...

    Lots of meds dont work with lewy bodies...make things worse!..

    Make sure they keep you in the loop...and listen to what you say and think...they dont always get it right!

    Best wishes

    Sent from my GT-I9505 using Talking Point mobile app
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.